Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, May 28, 2012

May 28, 2012 · NWS OUN · 31 events in 12 counties and zones

A potent mid-latitude storm system moved across the Northern Plains the afternoon of the 29th, bringing a potent cold front into western Oklahoma early in the day. The front combined with moderate afternoon instability and moderate to strong upper level westerly winds to generate numerous severe thunderstorms across central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A potent mid-latitude storm system moved across the Northern Plains the afternoon of the 29th, bringing a potent cold front into western Oklahoma early in the day. The front combined with moderate afternoon instability and moderate to strong upper level westerly winds to generate numerous severe thunderstorms across central Oklahoma. Numerous reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 1:33 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 28, 1:33 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT MON MAY 28 2012

.DISCUSSION...
FRONT HAS BECOME PRETTY MUCH STATIONARY THIS AFTERNOON ACROSS
PORTIONS OF THE FA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE NEAR THE FRONT IN THE FA. ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP WEST OF THE AREA AND MOVE INTO PARTS OF SW
OK/WEST NORTH TX THIS AFTN/EVENING. SOME OF THE STORMS COULD BECOME
SEVERE. THE SEVERE POTENTIAL WILL DIMINISH THIS EVENING BUT SOME
STORMS WILL BE POSSIBLE OVERNIGHT. THE FRONT COULD LIFT BACK NORTH
LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS
BOUNDARY AGAIN TOMORROW AND MOVE ACROSS THE AREA. HOWEVER... SOME OF
THAT WILL BE CONDITIONAL ON HOW THINGS EVOLVE TONIGHT.

MODELS SHOW A SHORTWAVE MOVING ACROSS THE REGION WEDNESDAY/THURSDAY
WHICH WILL PROVIDE SOME UPPER SUPPORT FOR STORM DEVELOPMENT...
ESPECIALLY WED NIGHT/THURSDAY. A STRONGER COLD FRONT WILL ALSO MOVE
ACROSS THE AREA WEDNESDAY NIGHT/THURSDAY. SEVERE STORMS WILL REMAIN
POSSIBLE TUESDAY AND WEDNESDAY.

COOLER AIR WILL MOVE INTO THE REGION BEHIND THE COLD FRONT KNOCKING
TEMPERATURES DOWN BELOW NORMAL FOR THE LATTER PART OF THE WEEK.
TEMPERATURES WILL THEN RECOVER TO AOA NORMAL OVER THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  90  68  88 /  30  40  50  40
HOBART OK         66  91  67  92 /  30  30  40  40
WICHITA FALLS TX  69  94  71  94 /  60  30  30  20
GAGE OK           58  89  61  83 /  10  30  40  40
PONCA CITY OK     63  87  63  84 /  20  30  30  40
DURANT OK         70  92  69  87 /  40  30  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/25
Hazardous weather outlook, May 28, 10:46 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT MON MAY 28 2012

OKZ004>048-050>052-TXZ083>090-291000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1146 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ALTUS TO NORMAN...AND
WEST OF A NORMAN TO MADILL LINE. THIS INCLUDES ALL OF WESTERN NORTH
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT CDT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THE EVENING HOURS.

IMPACTS...
HAIL LARGER THAN GOLF BALLS IS THE MAIN HAZARD AND CAN CAUSE DAMAGE
TO ROOFS...CROPS AND CARS. DAMAGING WIND GUSTS OVER 65 MPH MAY CAUSE
DAMAGE TO STRUCTURES...TREES AND UTILITY LINES.

DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN TWO MAIN AREAS...
ONE BEING SOMEWHERE BETWEEN LUBBOCK AND VERNON TEXAS...AND TWO BEING
ALONG A STATIONARY FRONT NEAR A HOLLIS TO KINGFISHER TO PONCA CITY LINE
BETWEEN 4 AND 7 PM CDT. STRONG AFTERNOON HEATING COMBINED WITH
CONVERGENCE ALONG THE FRONT WILL ALLOW FOR THUNDERSTORMS TO DEVELOP.
THESE STORMS WILL MOVE EAST OR SOUTHEAST DURING THE LATE AFTERNOON
AND EVENING HOURS.

SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY OVER WESTERN
NORTH TEXAS AND SOUTHWEST PARTS OF OKLAHOMA AS THE AIR WILL BE QUITE
UNSTABLE. AFTER 7 PM CDT...THUNDERSTORMS MAY CONGEAL INTO ONE OR MORE
STORM COMPLEXES AND MOVE INTO PARTS OF CENTRAL AND SOUTHERN OKLAHOMA
AS WELL AS WESTERN NORTH TEXAS. ALTHOUGH THE THREAT FOR SEVERE WEATHER
WILL DECREASE AFTER MIDNIGHT CDT...MARGINALLY SEVERE HAIL AND WIND
GUSTS WILL STILL BE A CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. SEVERAL
OPPORTUNITIES FOR THUNDERSTORMS WILL EXIST DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH DAMAGING HAIL AND WIND POSSIBLE. THE RISK
FOR THUNDERSTORMS SHOULD FINALLY PUSH EAST BY THURSDAY EVENING AS A
STRONG COLD FRONT MOVES FROM NORTH TO SOUTH OVER OKLAHOMA AND
WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT TUESDAY.

MBS/MAXWELL

In the hours before

Special weather statement, May 28, 3:26 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT MON MAY 28 2012

TXZ083>085-282200-
WILBARGER TX-HARDEMAN TX-FOARD TX-
426 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER...HARDEMAN AND FOARD
COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN
LOCKETT...THALIA AND PADUCAH.  STORM INTENSITY IS INCREASING AND
WARNINGS MAY BE REQUIRED BY 5 PM.

LOCATIONS IMPACTED INCLUDE... VERNON...CROWELL...MEDICINE
MOUND...GRAYBACK...LOCKETT...OKLAUNION...
MARGARET...THALIA...COPPERS BREAK STATE PARK AND RAYLAND.

LAT...LON 3420 10005 3420 9911 3384 9900 3385 10002
      3398 10005
TIME...MOT...LOC 2125Z 240DEG 49KT 3396 10001
Special weather statement, May 28, 4:07 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT MON MAY 28 2012

OKZ027-028-040-282245-
GRADY OK-MCCLAIN OK-GARVIN OK-
507 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...
SOUTHWESTERN MCCLAIN AND NORTHWESTERN GARVIN COUNTIES UNTIL 545 PM
CDT...

AT 504 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRADLEY...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LINDSAY...ALEX...BRADLEY...CRINER...ERIN SPRINGS AND PAYNE.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3487 9790 3504 9759 3479 9745 3471 9781
TIME...MOT...LOC 2204Z 245DEG 16KT 3481 9779

30
Local storm report, May 28, 4:12 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             8 S VERNON              34.04N 99.28W
05/28/2012  E1.75 INCH       WILBARGER          TX   PUBLIC

&&

FM
Local storm report, May 28, 4:24 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 W GRAYBACK            33.98N 99.24W
05/28/2012  E2.00 INCH       WILBARGER          TX   STORM CHASER

&&

SC
Local storm report, May 28, 4:26 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             OKLAUNION               34.13N 99.13W
05/28/2012  E1.25 INCH       WILBARGER          TX   STORM CHASER

&&

SC
Local storm report, May 28, 4:36 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             15 SSE VERNON           33.95N 99.18W
05/28/2012  E1.50 INCH       WILBARGER          TX   STORM CHASER

&&

SC

The radar

The Altus AFB radar (KFDR), 10 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

29 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tillman

When
May 28, 4:57 PM CST
Where
Tillman County, Hollister
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.340, -98.870

Hail, Garvin

When
May 28, 5:01 PM CST
Where
Garvin County, 2.07 mi S of Lindsay
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.810, -97.610

Hail, Tillman

When
May 28, 5:03 PM CST
Where
Tillman County, 2.85 mi E of Hollister
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.340, -98.820

Hail, Comanche

When
May 28, 5:27 PM CST
Where
Comanche County, Chattanooga
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.420, -98.650

Hail, Stephens

When
May 28, 5:29 PM CST
Where
Stephens County, 8 mi W of Duncan
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.500, -98.100

Hail, Stephens

When
May 28, 5:36 PM CST
Where
Stephens County, 1.49 mi NNW of Duncan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.520, -97.970

Hail, Comanche

When
May 28, 5:39 PM CST
Where
Comanche County, Faxon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.460, -98.580

Hail, Stephens

When
May 28, 5:40 PM CST
Where
Stephens County, 6 mi NNW of Duncan
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.580, -98.000

Hail, Stephens

When
May 28, 5:45 PM CST
Where
Stephens County, 2.36 mi SSE of Marlow
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.620, -97.940

Hail, Carter

When
May 28, 6:00 PM CST
Where
Carter County, 1.85 mi WNW of Healdton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.240, -97.520

Hail, Comanche

When
May 28, 6:13 PM CST
Where
Comanche County, 7 mi S of Sterling
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
34.649, -98.170

Thunderstorm Wind, Comanche

When
May 28, 6:18 PM CST
Where
Comanche County, 8 mi S of Sterling
Measured
56 kt (64 mph) measured gust
Property damage
$210,000
Reported by
Amateur Radio
Coordinates
34.634, -98.170

Wind damage was also reported in the area with several power poles snapped at ground level and damage to many cars and residential roofs. A large cell tower toppled on the east side of Lawton. Monetary damages are estimated.

Hail, Garvin

When
May 28, 6:22 PM CST
Where
Garvin County, 4.15 mi S of Lindsay
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.780, -97.610

Hail, Grady

When
May 28, 6:25 PM CST
Where
Grady County, 1.7 mi E of Tabler
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.040, -97.790

Hail, Garvin

When
May 28, 6:26 PM CST
Where
Garvin County, 4.99 mi ESE of Lindsay
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.810, -97.530

Hail, Garvin

When
May 28, 6:27 PM CST
Where
Garvin County, 2.07 mi S of Lindsay
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.810, -97.610

Hail, Garvin

When
May 28, 6:50 PM CST
Where
Garvin County, 3.07 mi NW of Maysville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
34.850, -97.450

Hail, Grady

When
May 28, 6:52 PM CST
Where
Grady County, 5 mi ENE of Alex
Measured
1 in hail
Reported by
Public
Coordinates
34.948, -97.698

Hail, McClain

When
May 28, 7:02 PM CST
Where
McClain County, 2.36 mi ENE of Blanchard
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.150, -97.620

Hail, Payne

When
May 28, 7:15 PM CST
Where
Payne County, 10 mi W of Stillwater
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.120, -97.239

Hail, Canadian

When
May 28, 7:28 PM CST
Where
Canadian County, Okarche
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Hail, McClain

When
May 28, 7:33 PM CST
Where
McClain County, 3.45 mi S of Dibble
Measured
1 in hail
Reported by
Public
Coordinates
34.980, -97.630

Hail, Cleveland

When
May 28, 7:44 PM CST
Where
Cleveland County, 4.37 mi SW of Stella
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.280, -97.270

Hail, Canadian

When
May 28, 7:45 PM CST
Where
Canadian County, Okarche
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Hail, Payne

When
May 28, 7:45 PM CST
Where
Payne County, Stillwater
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.120, -97.060

Hail, Kingfisher

When
May 28, 7:53 PM CST
Where
Kingfisher County, 0.89 mi NW of Okarche
Measured
1 in hail
Reported by
Public
Coordinates
35.740, -97.990

Hail, Canadian

When
May 28, 8:02 PM CST
Where
Canadian County, Okarche
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Hail, Canadian

When
May 28, 8:16 PM CST
Where
Canadian County, Okarche
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Thunderstorm Wind, Lincoln

When
May 28, 8:27 PM CST
Where
Lincoln County, Carney
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -97.020

No damage was reported.

Hail, Lincoln

When
May 28, 8:43 PM CST
Where
Lincoln County, 2.15 mi NNE of Warwick
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.720, -97.000

Hail, Canadian

When
May 28, 8:50 PM CST
Where
Canadian County, 2.89 mi WNW of Concho
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.620, -98.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383943, 383944, 383945, 383946, 383947, 383948, 383949, 383950, 383951, 383952, 383953, 383960, 383954, 383955, 383956, 383957, 383958, 383959, 383961, 383962, 383963, 383973, 383964, 383965, 383966, 383967, 383968, 383969, 383970, 383971, 383972.